New York, 2018

Flash Flooding in New York, August 11, 2018

August 11, 2018 · NWS OKX · 3 events in 2 counties and zones

A stalled stationary boundary within a very moist airmass provided a focusing mechanism for several rounds of heavy rain that resulted in isolated flash flooding in New York City. Rainfall amounts ranged from 1-3 inches across the city, with the majority of that rain falling in just a 1-2 hour time frame.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A stalled stationary boundary within a very moist airmass provided a focusing mechanism for several rounds of heavy rain that resulted in isolated flash flooding in New York City. Rainfall amounts ranged from 1-3 inches across the city, with the majority of that rain falling in just a 1-2 hour time frame. The ASOS in Central Park recorded 2.90 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 6:53 AM EST, 35 minutes earlier.

Area forecast discussion, Aug 11, 6:53 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
753 AM EDT Sat Aug 11 2018

.SYNOPSIS...
A frontal boundary will waver near the area through early next
week, with waves of low pressure riding along it. The front may
move offshore from Wednesday into Thursday, with another low and
frontal boundary expected to approach next Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Great Lakes trough will continue to amplify southwestward into
the Ohio Valley today while Bermuda ridging holds strong. In
between, a deep and moist SW flow will persist over the region
with southern stream shortwave energy over the Central
Appalachians early this morning getting lifted northeast
through the region through this afternoon. At the surface, a
weak stationary boundary will remain across the region.

The stage is set for numerous showers and sct thunderstorms to
work across the region this morning through afternoon. The
mesoscale predictability of where the heaviest convective
rainfall axes will lie across the Tri-State region today is low,
but moderate potential exists for locally torrential rain and
localized swaths of flash flooding through this afternoon. This
in response to shortwave lift encountering increasingly deep
moisture of around 2std PWATs, marginal instability, and a
focus for development/SW-NE training along a weak stalled
frontal boundary and outflows. A Flash Flood Watch continue for
the area through 8 am Sunday, although primary threat looks to
be through around midnight. See hydrology section for more
details on impacts.

There is a low prob for a few strong thunderstorms, with wet
microburst potential, mainly across NYC/NJ metro and LI with the
area lying on a moderate instability gradient, in a generally
weak shear environment.

There is generally a low risk for rip current development
Sunday, although could be locally moderate around the times of
low tide.

&&

.SHORT TERM /SUNDAY/...
Heavy rain/flash flood focus/trigger becomes less clear
overnight into Sunday, with initial organized southern stream
shortwave energy moving NE, but train of subsequent convectively
induced vorts expected to continue up the coast. Indication
also that the stationary boundary over the area today may sink
south of the region in the wake of the shortwave tonight as the
developing upper low sinks farther south, and ridging builds
slightly into New England. This would bring in a slightly drier
and more stable airmass.

Based on above, and waning diurnal instability, expecting a
decrease in intensity/coverage of rain showers/thunderstorms
activity after midnight into early Sunday morning.

On Sunday, with a slightly drier but still marginally unstable
airmass across the region on the NE side of the developing closed
low, the threat for diurnal scattered shower and thunderstorm
activity exists. Slow storm motion will present a localized threat
for flash flooding. At this time appears the frontal boundary
may be just south of the region, but if it works north into
LI/NYC could be potential focus for more organized shower/tstm
activity and flooding.

There is generally a low risk for rip current development
Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Unsettled weather continues Sunday Night into early next week
as an upper low remains blocked to our west before finally
opening and passing across the area by mid week next week. Brief
ridging aloft late Wednesday-Thursday gives way to another
shortwave late in the week.

Models differ on strength and timing of early to mid week
shortwave, and again with the late week shortwave.

At this time, it appears the Sunday Night through Monday time
frame will be rather wet as a wave of low pressure approaches
from the south and passes Monday. If the upper low/trough opens
and moves east as expected, slightly drier conditions are
anticipated in the Tuesday night through Thursday time frame.
Friday may be unsettled, depending on the shortwave strength,
front and low.

Temps remain seasonably warm, if not above normal mid week behind a
weak front. A westerly wind, and sunshine could boost temps close to
90 in spots Wed-Thu. Clouds Sunday-Tue should keep temps closer to
normal.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Mostly VFR with periods of showers and sct TSTMs. Shower/storm
coverage may lower late this morning/early in the afternoon
before ramping up again by late in the afternoon. Low confidence
in timing as threat of showers/storms will be around all day.
Flight cats lower to MVFR in/near showers, and brief IFR
possible in heavier downpours.

Winds will vary from terminal to terminal with the stationary
front over the area, but will at least be on the light
side - below 8 kt. Gusts 25-35 kt possible in/near TSTMs.

.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
.Sunday-Monday...MVFR or lower in showers and possible
thunderstorms. Local IFR possible.
.Tuesday-Wednesday...MVFR or lower possible with a chance of
showers and thunderstorms.

&&

.MARINE...
Sub SCA conditions expected through midweek with a stalled
frontal boundary over/near the waters.

&&

.HYDROLOGY...
Potential for training of showers and thunderstorms along a
stalled frontal boundary today into this evening, producing
rainfall rates of at least 1-2 inches per hour. Basin average 1
to 2 inches of rain are likely for much of the region through
this evening, with potential for localized swaths of 3 to 5
inches of rain.

Predictability is low on exactly where these axes of training
activity set up, but areas of minor urban and poor drainage
flooding are likely into this evening, with localized swaths of
flash flooding possible. In addition, flash flooding along
quick reacting creeks, streams and small rivers will be
realized if the higher end rainfall amounts fall across the
already wet NE NJ, Lower Hud, and SW CT river basins.

An additional 1 to 2 inches of rain is possible Sunday into
Monday, with additional rounds of diurnal convection possible
Tue and Wed. This may pose additional urban/poor drainage and
small stream flooding threats through early next week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be peaking with the new moon today. All
that is needed in most cases is around half foot or less of
tidal departures to reach minor coastal flooding.

Minor coastal flooding is expected with this evening/nighttime
high tide across vulnerable locales along the south shore bays
of Queens and Nassau, and along Coastal SW CT and Westchester.
Water levels will likely be touched or slightly exceeded across
vulnerable locales along Lower NY/NJ harbor and adjacent tidally
affected waterways as well as along Western LI Sound.

Another cycle of minor flooding is possible with the Sun Night
high tides, although ti appears to be slightly lower, as a weak
wave of low pressure approaches from the SW.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Sunday morning for CTZ005>012.
     Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
     Sunday for CTZ009.
NY...Flash Flood Watch through Sunday morning for NYZ067>075-
     078>081-176>179.
     Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
     Sunday for NYZ071.
     Coastal Flood Advisory from 7 PM this evening to midnight EDT
     tonight for NYZ178-179.
NJ...Flash Flood Watch through Sunday morning for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...PW
AVIATION...JC
MARINE...NV/PW
HYDROLOGY...NV/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Aug 11, 2:59 AM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
359 AM EDT Sat Aug 11 2018

ANZ330-335-338-340-345-350-353-355-120800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
359 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072>075-078>081-
176-177-120800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-
359 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-NYZ071-120800-
Southern Fairfield-Southern Westchester-
359 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ178-179-120800-
Southern Queens-Southern Nassau-
359 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 11, 6:21 AM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New York NY
721 AM EDT SAT AUG 11 2018

NJZ108-NYZ074-075-111200-
Eastern Union-Richmond (Staten Is.)-Kings (Brooklyn)-
721 AM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...RICHMOND
AND KINGS COUNTIES...

At 720 AM EDT, a strong thunderstorm was located over Colonia, or
near Perth Amboy, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Linden and Tottenville around 730 AM EDT.
  Huguenot around 735 AM EDT.
  Port Richmond around 740 AM EDT.
  Todt Hill and Oakwood around 745 AM EDT.
  Tompkinsville around 750 AM EDT.
  The Verrazano Narrows Bridge around 755 AM EDT.
  Coney Island and Bay Ridge around 800 AM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4050 7427 4052 7425 4055 7425 4056 7422
      4059 7421 4060 7422 4059 7429 4062 7431
      4063 7430 4065 7407 4062 7405 4065 7404
      4066 7398 4056 7398 4057 7401 4058 7402
      4059 7401 4060 7404 4052 7413 4050 7421
TIME...MOT...LOC 1120Z 267DEG 21KT 4057 7430

NV
Local storm report, Aug 11, 6:47 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
747 AM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     LIGHTNING        SUMMIT                  40.71N  74.37W
08/11/2018                   UNION              NJ   CO-OP OBSERVER

            LIGHTNING HIT HOME AND CAUSED HOUSE FIRE ON ASHWOOD DR.

&&

TM
Local storm report, Aug 11, 7:05 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
805 AM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      FANWOOD                 40.64N  74.39W
08/11/2018                   UNION              NJ   TRAINED SPOTTER

            WIDESPREAD FLOODING ACROSS TOWN. TWO WATER RESCUES FROM
            VEHICLES.

&&

TM
Local storm report, Aug 11, 7:06 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
806 AM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      SCOTCH PLAINS           40.63N  74.37W
08/11/2018                   UNION              NJ   TRAINED SPOTTER

            WIDESPREAD FLOODING ACROSS TOWN. TWO WATER RESCUES FROM
            VEHICLES.

&&

TM
Special weather statement, Aug 11, 7:09 AM EST, 19 minutes before
Special Weather Statement
National Weather Service New York NY
809 AM EDT SAT AUG 11 2018

NJZ006-104-NYZ071>073-075-176>179-111245-
Hudson-Eastern Bergen-Northern Queens-Southern Queens-Bronx-Southern
Westchester-New York (Manhattan)-Northern Nassau-Kings
(Brooklyn)-Southern Nassau-
809 AM EDT SAT AUG 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...SOUTHEASTERN
BERGEN...QUEENS...BRONX...KINGS...NEW YORK (MANHATTAN) AND NASSAU
COUNTIES...

At 802 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sandy Hook to Upper West Side.
Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Midtown Manhattan and Upper West Side around 805 AM EDT.
  Fort Lee and Long Island City around 810 AM EDT.
  RFK Bridge and Harlem around 815 AM EDT.
  Mott Haven and Laguardia Airport around 820 AM EDT.
  Flushing and East Tremont around 825 AM EDT.
  Jamaica and Rockaway Beach around 830 AM EDT.
  Throgs Neck Bridge and Co-op City around 835 AM EDT.
  New Rochelle and Bayside around 840 AM EDT.
  Long Beach and Glen Cove around 845 AM EDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4057 7394 4057 7402 4059 7401 4062 7405
      4068 7403 4068 7406 4065 7408 4082 7410
      4097 7365 4091 7375 4085 7376 4086 7375
      4087 7373 4086 7366 4091 7364 4092 7356
      4058 7352 4058 7377 4054 7393
TIME...MOT...LOC 1202Z 258DEG 17KT 4050 7397 4079 7400

NV
Local storm report, Aug 11, 7:13 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
813 AM EDT SAT AUG 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     FLOOD            CALVERTON               40.92N  72.76W
08/11/2018                   SUFFOLK            NY   NWS EMPLOYEE

            ONE LANE OF RT 25 CLOSED DUE TO FLOODING.

0605 AM     TSTM WND DMG     RIDGE                   40.91N  72.88W
08/11/2018                   SUFFOLK            NY   NWS EMPLOYEE

            NUMEROUS LARGE TREE BRANCHES DOWN ON FARM ALONG RT 25.

0740 AM     FLASH FLOOD      FANWOOD                 40.64N  74.39W
08/11/2018                   UNION              NJ   TRAINED SPOTTER

            WIDESPREAD FLOODING ACROSS TOWN. TWO WATER RESCUES FROM
            VEHICLES.

0740 AM     FLASH FLOOD      SCOTCH PLAINS           40.63N  74.37W
08/11/2018                   UNION              NJ   TRAINED SPOTTER

            WIDESPREAD FLOODING ACROSS TOWN. TWO WATER RESCUES FROM
            VEHICLES.

0743 AM     LIGHTNING        SUMMIT                  40.71N  74.37W
08/11/2018                   UNION              NJ   CO-OP OBSERVER

            LIGHTNING HIT HOME AND CAUSED HOUSE FIRE ON ASHWOOD DR.

&&

TM

The radar

The Brookhaven radar (KOKX), 94 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, New York

When
August 11, 7:28 AM EST to 9:00 AM EST
Where
New York County, 1.79 mi ENE of New York to 1.24 mi NE of New York
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.744, -73.971

Flooding reported on FDR Drive with water up to car bottoms.

Flash Flood, Queens

When
August 11, 8:30 AM EST to 9:00 AM EST
Where
Queens County, 2.02 mi NE of Broad Channel to 2.03 mi NE of Broad Channel
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.641, -73.743

Flooding resulted in a water rescue at the intersection of Rockaway Boulevard and Brookville Boulevard in Rosedale, Queens.

Flash Flood, Queens

When
August 11, 9:41 AM EST to 10:11 AM EST
Where
Queens County, 0.49 mi WNW of Broadway to 0.44 mi S of College Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.772, -73.829

Basements flooded due to heavy rain on 28th Road in Flushing, Queens.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779609, 779610, 779619.